Wyoming, 2016

Hail and Damaging Wind in Wyoming, August 8, 2016

August 8, 2016 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked northeast across southern and eastern portions of Weston County before weakening as it moved into South Dakota. The storm produced quarter sized hail near Clareton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked northeast across southern and eastern portions of Weston County before weakening as it moved into South Dakota. The storm produced quarter sized hail near Clareton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:19 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 1:19 PM MST, 2 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
219 PM MDT MON AUG 8 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 218 PM MDT Mon Aug 8 2016

Upper air analysis shows an upper low across the Pac NW with active
SW flow extending into the nrn Plains. A series of weak waves across
crossing WY into the CWA with storms developing over the last hour
over cntrl to ern WY. Surface analysis shows a weak and nearly
stationary cool front across nw SD as surface low pres crosses nrn
ND. South of the frontal boundary...MLCAPE is ranging from 1000 to
2500 J/kg over cntrl SD to the Black Hills and ne WY. Storms will
continue to develop over the next few hours and cross the CWA
through the late afternoon/evening hours. HRRR/NAM shows storms
developing across ne WY and the Black Hills...moving east into the
SD plains east of the Hills. Shear is strong enough for a few storms
to become strong to severe. Storms will shift east of the CWA late
this evening with activity quieting down overnight. Upper low will
drift eastward into the nrn Rockies Tuesday with sw flow aloft
deepening over the nrn Plains. Surface low is progged to develop
across the WY/MT border and approaching wrn SD through the day.
Gusty sw flow will develop across ne WY into the BH and sw SD with a
dry line pushing through into the SD plains east of the BH. Models
showing the best instability will be within this axis of moisture
extending into nw SD and the nrn BH...which is where the focus of
convection is likely to be along with the best shear. At this time
expecting storms to develop in the afternoon across the BH...then
transition into nw SD and east of the CWA as the dry line continues
to push through. Strong shear will likely make some of these storms
severe especially through the evening hours. Highs Tuesday will
reach well into the 90s...then drop to the 60s to lower 70s for
overnight lows.

.LONG TERM...(Wednesday Through Monday)
Issued at 218 PM MDT Mon Aug 8 2016

The upper low/trough located over the western CONUS on Wednesday
will shift east into the northern plains on Thursday. The surface
low will be centered over western SD on Wednesday afternoon,
moving eastward across South Dakota into Wednesday night and then
lifting into northern WI by 12z Friday. Significant instability
will be present Wednesday with shear sufficient for severe
thunderstorms over parts of western South Dakota on Wednesday
afternoon and evening. Less instability will be present on
Thursday, but the combination of frontal boundaries and synoptic
forcing will be sufficient for another chance of showers and
thunderstorms both Thursday and Friday. Temperatures Wednesday
will be hot with be noticeably cooler high temps on Thursday and
Friday. The upper ridge will build over the area again bringing
dry weather for the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 218 PM MDT Mon Aug 8 2016

VFR conditions expected today and tonight. Isolated to scattered
thunderstorms will develop this afternoon and evening with locally
gusty winds.

&&

.FIRE WEATHER...
Issued At 218 PM MDT Mon Aug 8 2016

A dry and hot airmass will settle over much of northeasten WY
Tuesday afternoon, behind a dry line and ahead of a cold front
located to the north of the area. Relative humidities will drop to
10 to 15 percent across much of the northeasten WY plains. Winds
will become southwesterly in the afternoon, with breezy conditions
expected, especially near and south of Interstate 90. Red flag
conditions could develop during the afternoon and persist into the
early evening. A fire weather watch has been issued for the
northeastern WY plains for Tuesday afternoon and early evening.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for WYZ259-297-298.

&&

SHORT TERM...13
LONG TERM...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, Aug 8, 5:49 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
649 AM MDT MON AUG 8 2016

WYZ054>056-058-071-091300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
649 AM MDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE AREA. THERE IS A MARGINAL RISK FOR SEVERE STORMS LATE THIS
AFTERNOON INTO THE EVENING. THE MAIN THREAT FROM ANY SEVERE
STORMS WILL BE STRONG WIND GUSTS...WITH HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY AFTERNOON AND EARLY
EVENING. A VERY DRY AND HOT AIRMASS WILL SETTLE OVER MUCH OF
NORTHEAST WYOMING TUESDAY AFTERNOON...BEHIND A DRY LINE AND AHEAD
OF A COLD FRONT TO THE NORTH OF THE AREA. RELATIVE HUMIDITIES WILL
DROP TO 10 TO 15 PERCENT ACROSS MUCH OF THE NORTHEAST WYOMING
PLAINS. WINDS WILL BECOME SOUTH TO SOUTHWEST IN THE
AFTERNOON...WITH BREEZY CONDITIONS POSSIBLE...ESPECIALLY NEAR AND
SOUTH OF INTERSTATE 90. CRITICAL FIRE WEATHER CONDITIONS COULD
DEVELOP DURING THE AFTERNOON AND PERSIST INTO THE EARLY EVENING.

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THIS WEEK. THERE IS A MARGINAL RISK FOR SEVERE STORMS ACROSS FAR
NORTHEAST WYOMING LATE TUESDAY...WITH STRONG WIND GUSTS THE MAIN
THREAT FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-
091300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WYOMING BLACK HILLS-
649 AM MDT MON AUG 8 2016 /749 AM CDT MON AUG 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE AREA. THERE IS A MARGINAL RISK FOR SEVERE STORMS...WITH THE
MAIN THREATS FROM ANY SEVERE STORMS BEING LARGE HAIL AND STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THIS WEEK. THERE IS A SLIGHT RISK FOR SEVERE STORMS TUESDAY
AFTERNOON AND EVENING FROM NORTHWEST TO WEST CENTRAL SOUTH
DAKOTA...WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS
FROM ANY SEVERE STORMS. A MARGINAL RISK FOR SEVERE STORMS IS
EXPECTED OVER THE REST OF THE AREA ON TUESDAY. THERE IS ALSO A
MARGINAL RISK FOR SEVERE STORMS ON WEDNESDAY TO THE EAST OF THE
BLACK HILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 8, 11:26 AM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     7 E DOWNTOWN GILLETTE   44.30N 105.36W
08/07/2016                   CAMPBELL           WY   EMERGENCY MNGR

            ABOUT A DOZEN HOMES SUSTAINED DAMAGE FROM GUSTY WINDS.

&&

MLS
Special weather statement, Aug 8, 2:54 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON AUG 8 2016

WYZ055-082245-
SOUTHERN CAMPBELL WY-
354 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 445 PM MDT...

AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SAVAGETON...OR 15 MILES NORTHWEST OF WRIGHT...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAVAGETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4372 10575 4385 10593 4411 10577 4394 10543
TIME...MOT...LOC 2154Z 196DEG 16KT 4385 10578

CALDERON
Local storm report, Aug 8, 3:08 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             NEMO                    44.19N 103.50W
08/08/2016  M1.00 INCH       LAWRENCE           SD   PUBLIC

&&

KCLARK
Local storm report, Aug 8, 3:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 ENE SILVER CITY       44.10N 103.52W
08/08/2016  M0.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weston

When
August 8, 3:30 PM MST
Where
Weston County, 1 mi E of Clareton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.700, -104.680

Thunderstorm Wind, Weston

When
August 8, 3:30 PM MST
Where
Weston County, 1 mi E of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -104.680

Wind gusts reached 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653303, 656765.